Injectivity, multiple zeros, and multistationarity in reaction networks

Research output: Contribution to journalJournal articleResearchpeer-review

Documents

  • pdf

    Accepted author manuscript, 202 KB, PDF document

Polynomial dynamical systems are widely used to model and study real phenomena. In biochemistry, they are the preferred choice for modelling the concentration of chemical species in reaction networks with mass-action kinetics. These systems are typically parametrized by many (unknown) parameters. A goal is to understand how properties of the dynamical systems depend on the parameters. Qualitative properties relating to the behaviour of a dynamical system are locally inferred from the system at steady state. Here, we focus on steady states that are the positive solutions to a parametrized system of generalized polynomial equations. In recent years, methods from computational algebra have been developed to understand these solutions, but our knowledge is limited: for example, we cannot efficiently decide how many positive solutions the system has as a function of the parameters. Even deciding whether there is one or more solutions is non-trivial. We present a new method, based on so-called injectivity, to preclude or assert that multiple positive solutions exist. The results apply to generalized polynomials and variables can be restricted to the linear, parameter-independent first integrals of the dynamical system. The method has been tested in a wide range of systems.
Original languageEnglish
Article number2173
JournalProceedings of the Royal Society of Edinburgh Section A: Mathematics
Volume471
ISSN0308-2105
DOIs
Publication statusPublished - 2015

Number of downloads are based on statistics from Google Scholar and www.ku.dk


No data available

ID: 119405333